Non-steroidal anti-inflammatory drugs as a risk factor for acute diarrhoea: a case crossover study
- 1Service de Gastroentérologie, Hôf.pital Rothschild, and Epidémiologie et Sciences de l'Information, INSERM Unit 444, Paris, France
- 2Service de Gastroentérologie, Hôf.pital Rothschild, Paris, France
- 3Epidémiologie et Sciences de l'Information, INSERM Unit 444, Paris, France
- Correspondence to:
Pr L Beaugerie, Service de Gastroentérologie, Hôf.pital Rothschild, 33 Boulevard de Picpus, 75571 Paris Cedex 12, France;
- Accepted 15 May 2002
Background and aim: Several cases of acute colitis induced by non-steroidal anti-inflammatory drugs (NSAIDs) have been reported but the general role of recent NSAID intake as a risk factor for acute diarrhoea has not been studied to date. The aim of our study was to determine whether the risk of acute diarrhoea is increased by NSAIDs in a prospective series of acute diarrhoea cases which were seen by general practitioners in France and were serious enough to require a stool culture.
Patients, physicians, and methods: A total of 285 consecutive patients with acute diarrhoea, seen by Sentinel general practitioners (GPs) between December 1998 and July 1999, were enrolled in a case crossover study in which each case served as his/her own control. GPs collected information on exposure to NSAIDs during the four month period preceding the onset of diarrhoea. The relative risk of NSAID related acute diarrhoea was estimated by comparing exposure to NSAIDs during a risk period preceding the onset of diarrhoea with exposure during the first part of the four month observation period. Three risk periods lasting for one, three, and six days before the onset of diarrhoea were considered.
Results: The relative risks of acute diarrhoea due to recent NSAID intake were increased for all three risk periods. These risks and their confidence intervals were 2.9 (1.4–6.1) for the one day risk period, 2.7 (1.4–5.1) for the three day period, and 3.3 (2.0–5.4) for the six day period.
Conclusion: Recent NSAID intake emerges as a risk factor for acute diarrhoea. We suggest that acute diarrhoea seen in general practice, and not only acute colitis seen by gastroenterologists, should be considered as a potential complication of recent NSAID intake.